Why does my CD4 count vary on treatment? Can I do anything to keep it higher?
On my last lab results, my CD4 count had dropped from 350 cells/mm3 to 200 cells/mm3.
l take my medication religiously and never missed a dose, although at times l delay about an hour to 30mins from the usual time l take my meds.
Anyway my question is ‘why does the CD4 count fluctuate like this when on meds and what is a bleep/blip?
What can l do differently to maintain a good CD count?
l view myself as lucky and healthy as l have never suffered any side effects with my combination of abacavir/3TC (Kivexa) and atazanavir/ritonavir (Reyataz, boosted by Norvir) all taken once daily.
Thanks for posting your question and allowing us to answer online.
The first thing is that CD4 counts can fluctuate whether or not you are on treatment. This can relate to time of day, what you have last eaten and whether you have been resting or taking exercise. All these fluctuations do not reflect any real change in your immune system.
Although it is disconcerting if your CD4 count goes down on treatment, it may not be a real result. Ask whether your CD4 percentage has changed – if not, then there is no real difference in the actual count.
If your CD4 percentage has also changed, and their is no other explanation for the drop (ie a recent cold) ask to have the tests repeated. If the count continues to drop, even if your viral load is undetectable, you may want to talk about trying another combination.
A small percentage of people (perhaps 5-10%) have ‘discordant’ lab results. ie their CD4 count falls with an undetectable viral load, or their CD4 count rises while their viral load is still going up. Of these, the former is more serious because it increases your risk of infections.
A ‘blip’ relates to a change in viral load results which were steadily undetectable (less than 50 copies/mL) and then tested as anything from 51 to around several hundred copies/mL, but which went back undetectable with the confirmatory test.
Blips can sometimes go as high as 2000 copies/mL, so the confirmatory test is essential before making any change in treatment.
Although everyone processes drugs differently, a window period of 30-60 minutes for the combination you are using should not have had any effect on your risk of treatment failing, or in this drop in your CD4 count. If it is longer than than an hour, and on a regular basis, your levels of drugs may become too low.
There is not much you can to to directly affect your CD4 count, other than using HIV drugs. Cutting out stress is likely to help.